Skip to Main Content

Introduction

image

Kerion. (Photo contributor: Alan B. Storrow, MD.)

 

The author acknowledges Christopher R. Sartori, Michael B. Brooks, and Sean P. Collins for portions of this chapter written for the first and second editions.

Clinical Summary

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are two ends of a continuum of life-threatening, reactive diseases. SJS involves two or more mucous membranes and epidermal detachment of less than 10% body surface area (BSA). TEN involves greater than 30% BSA and often has mucous membrane involvement. TEN and SJS “overlap” occurs between 10% and 30% BSA. The overall mortality of SJS is 1% to 5%, while TEN approaches 30%.

SJS/TEN begins with a nonspecific prodrome of upper respiratory tract symptoms, fever, fatigue, myalgia, headache, and mucous membrane and skin sensitivities. A rash appears 1 to 3 days later, with SJS presenting with mucosal lesions first (erythema, erosions, and hemorrhagic crusting), whereas TEN may have similar or less pronounced mucous membrane involvement. The rash of SJS is generalized, erythematous, and target-like (the center of the target lesions can be dusky and/or bullous). TEN may begin as purpuric, dusky, and target-like patches but then becomes confluent with larger BSA involvement; bullae can form within the rash, and large sheets of epidermis easily separate from the dermis. The involved skin and mucous membranes of TEN are exquisitely tender and may demonstrate the Nikolsky sign (lateral pressure on unblistered skin causes the epidermis to slide off; see Video). Progression of involved skin can occur over a single day or slowly evolve over 14 days. In addition to the generalized “skin failure,” life-threatening sepsis, respiratory failure, metabolic derangements, and gastrointestinal hemorrhage may occur. These serious complications may be compounded by underlying comorbidities.

FIGURE 13.1

Stevens-Johnson Syndrome. Moderate hemorrhagic crusting on the lips and target-like macules on the palms and fingers—like erythema multiforme. (Photo contributor: Alan B. Storrow, MD.)

With a few exceptions, SJS/TEN results from a drug exposure, generally within 7 to 21 days before the prodrome. Sulfonamide antibiotics, aromatic anticonvulsants (phenytoin, phenobarbital, and carbamazepine), penicillins, nonsteroidal anti-inflammatory drugs (NSAIDs), allopurinol, lamotrigine, and antiretrovirals are common causes, although over 200 medications, including over-the-counter (pseudoephedrine) and herbal remedies, have been implicated. SJS can also be associated with Mycoplasma pneumoniae and rarely herpes simplex virus (HSV) infections.

Management and Disposition

The most critical intervention is to consider a medication cause and stop it (usually requiring withholding all medications acutely). Assess and secure airway status and intravenous access for potentially high-volume replacement. Emergently consult and prepare patient for transfer to an experienced burn unit. Dress denuded skin with nonadherent bandages and normal saline-moistened gauze (transition to antibacterial dressings per burn unit protocol). Meticulous supportive care is the ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.